Hail, Custer
- When
- August 16, 12:45 PM MST to 1:14 PM MST
- Where
- Custer County, Rosita to 4 mi SE of Rosita
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.100, -105.330
heavy rain caused one foot of water to flow over the back roads. Quarter size hail occurred in and around Rosita in Custer County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Approximately one mile north of the summit of Poncha Pass in Chaffee County...heavy rain caused one foot of water to flow over the back roads. Quarter size hail occurred in and around Rosita in Custer County. A few small fires resulted from lightning in La Junta as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 16, 2:39 AM MST, 10 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 339 AM MDT THU AUG 16 2007 .SHORT TERM... (TODAY AND TONIGHT) THE NAM HAS NOT BEEN DOING WELL WITH PCPN. THE 00Z AND NOW THE 06Z RUNS HAVE FAIRLY HIGH QPF VALUES ALONG THE WET AND SANGRE DE CRISTO MTS AT THIS TIME WHERE NO PCPN IS FALLING...AND HAS IGNORED THE PCPN THAT IS GOING ON OUT E. GFS HAD A BETTER HANDLE ON PCPN LOCATION. THE UPR RIDGE WL REMAIN OVR THE AREA TODAY AND TONIGHT ALONG WITH THE PLUME OF MSTR. LAPSE RATES ARE FORECAST TO BE AROUND 6C/KM OVR THE SERN PLAINS...WITH 7-8C/KM OVR THE REST OF THE AREA. BEST PCPN CHANCES SHOULD BE OVR AND NR THE MTS THIS AFTERNOON AND EVENING. WITH GENERALLY ISOLD CHANCES OVR THE SERN PLAINS. THE FLOW ALOFT LOOKS A LIGHTER TODAY AND SO STORMS WL PROBABLY BE SLOWER MOVING AND THUS COULD PRODUCE HEAVY RAIN. TONIGHT THE GFS SHOWS A MCS OVR THE CENTRAL MTS AND HAS HIGH QPF VALUES ASSOCIATED WITH THIS...WHILE THE NAM JUST SHOWS DECREASING PCPN CHANCES AS THE NIGHT WEARS ON. AT THIS POINT IT SEEMS THAT THE NAM IS PROBABLY THE BETTER CHOICE. TEMPS FOR TODAY...ESPECIALLY OVR THE SERN PLAINS...LOOK AS THOUGH THEY WL BE WARMER THAN THE CURRENT FORECAST...SO WL BUMP TEMPS UP A LITTLE. .LONG TERM... UPPER RIDGE BUILDS BACK INTO THE REGION FRIDAY AND SATURDAY WITH CONTINUED WARM TEMPERATURES. CONSOLATION IS THAT DEW POINT RECEDE JUST A BIT WHICH SHOULD TAKE SOME OF THE EDGE OFF. TROPICAL STORM ERIN LOOKS LIKE A NON-FACTOR FOR CWFA AS IT MOVES OFF ACROSS TEXAS AND THEN CURVES OFF TO OUR EAST. A MORE WESTERLY TRACK COULD REQUIRE ADJUSTMENTS FOR THE SOUTHEAST PLAINS. WESTERLY FLOW ALOFT ALTHOUGH WEAK SHOULD SUPPORT SOME DRYING AND...OF COURSE...WARM TEMPS AFTER FRIDAY. GFS AND NAM SHOW EMBEDDED SHORT WAVE COMING AROUND THE RIDGE ON FRIDAY WHICH SUPPORTS POPS BUT TRIED TO SHOW THE DRYING TREND AFTER THAT. BOOSTED TEMPS FOR THE WEEKEND AND MONDAY TO BETTER MATCH GUIDANCE. IT WILL BE INTERESTING TO SEE HOW NEXT WEEK TURNS OUT WITH RATHER STRONG UPPER LOW MOVING INTO NORTH WEST THEN ACROSS NORTHERN U.S. MODELS HAVE BEEN BOUNCING AROUND WITH THE STRENGTH AND SOUTHERN EXTENT OF THIS NEXT SYSTEM. STAYED IN LINE WITH CURRENT GRIDS SUGGESTING THAT WARM AND DRY WILL BE THE RULE ALTHOUGH SHOULD EXPECT THE DIURNAL CONVECTION TO PROVIDE THE NEED FOR ISOLATED POPS MOST DAYS. -FORTUNE- && .AVIATION... THIS AFTERNOON AND EVENING ISOLD TO SCT TSTMS WL HAVE THE POTENTIAL TO PRODUCE SOME HEAVY RAIN AND WIND GUSTS AROUND 40 KTS. IF HEAVY RAIN DEVELOPS THERE WL BE THE POTENTIAL FOR MVFR OR IFR CONDITIONS...MAINLY OVR AND NR THE MTS. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 28/21
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 559 AM MDT THU AUG 16 2007 COZ058>089-093>099-171200- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 559 AM MDT THU AUG 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER AND NEAR THE MOUNTAINS THIS AFTERNOON AND EVENING...WITH ISOLATED THUNDERSTORMS OVER THE SOUTHEAST PLAINS. THE MAIN THREATS FROM THUNDERSTORMS TODAY WILL BE CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY RAIN AND WIND GUSTS AROUND 45 MPH. SOME OF THE STRONGER STORMS MAY ALSO PRODUCE HAIL AROUND ONE-HALF INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING THROUGH SUNDAY WITH THE GREATER COVERAGE OVER AND NEAR THE MOUNTAINS. THE MAIN THREAT WITH THUNDERSTORMS WILL BE LOCALLY HEAVY RAIN...WIND GUSTS 45 MPH...AND DANGEROUS CLOUD TO GROUND LIGHTNING. ONE OR TWO STORMS COULD BRIEFLY BECOME STRONG PRODUCING HAIL TO NEAR DIME SIZE. THUNDERSTORMS WILL BE MORE ISOLATED IN COVERAGE FOR MONDAY THROUGH WEDNESDAY AS DRIER AIR MOVES INTO THE REGION. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING.
The Pueblo radar (KPUX), 108 km away, was scanning. The volume nearest the first event began at 19:45 UTC.
1 hail, 1 flash flood, 1 lightning. Local standard time, as filed.
Lightning strikes causes small fires in a few buildings.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55749, 55765, 56836.